Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 62, NWS Pittsburgh, PA

May 12, 2011Coshocton County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2011, 8:08 AM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 8:08 AM EDT (12:08 UTC)
Expired
May 12, 2011, 8:45 AM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Coshocton County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:27 AM EDTHAIL 1Bakersville, OHEVENT OCCURRED BETWEEN 812 AM 05 12 2011 AND 827 AM 05 12 2011

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS51 KPBZ 121208
SVRPBZ
OHC031-157-121245-
/O.NEW.KPBZ.SV.W.0062.110512T1208Z-110512T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 AM EDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COSHOCTON COUNTY IN EAST CENTRAL OHIO...
  SOUTHERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...

* UNTIL 845 AM EDT

* AT 801 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
BAKERSVILLE...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
   WEST LAFAYETTE...     BALTIC...             BAKERSVILLE... 
   NEWCOMERSTOWN...      STONE CREEK...        GNADENHUTTEN...
   GILMORE...

VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE 
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL 
STREAMS.  EXPECT INTENSE LIGHTNING FROM THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 4045 8135 4021 8142 4024 8183 4045 8190
TIME...MOT...LOC 1206Z 278DEG 20KT 4035 8172

$$
2 follow-up statements
974 
WWUS51 KPBZ 121228
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 AM EDT THU MAY 12 2011

OHC031-157-121245-
/O.CON.KPBZ.SV.W.0062.000000T0000Z-110512T1245Z/
COSHOCTON OH-TUSCARAWAS OH-
828 AM EDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR TUSCARAWAS AND COSHOCTON COUNTIES...

AT 824 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR POWELL...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  WEST LAFAYETTE...     BALTIC...             BAKERSVILLE...
  NEWCOMERSTOWN...      STONE CREEK...        GNADENHUTTEN...
  GILMORE...

HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THIS STORM. BE CAUTIOUS OF 
THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY IN AREAS AROUND MILL 
CREEK IN COSHOCTON COUNTY.

LAT...LON 4045 8183 4045 8135 4021 8142 4024 8183
TIME...MOT...LOC 1227Z 280DEG 17KT 4032 8164

$$
448 
WWUS51 KPBZ 121233
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 AM EDT THU MAY 12 2011

OHC031-157-121245-
/O.CON.KPBZ.SV.W.0062.000000T0000Z-110512T1245Z/
COSHOCTON OH-TUSCARAWAS OH-
833 AM EDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR TUSCARAWAS AND COSHOCTON COUNTIES...

AT 828 AM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR COALPORT...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  WEST LAFAYETTE...     BALTIC...             BAKERSVILLE...
  NEWCOMERSTOWN...      STONE CREEK...        GNADENHUTTEN...
  GILMORE...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN BAKERSVILLE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THIS STORM. BE CAUTIOUS OF 
THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY IN AREAS AROUND MILL 
CREEK IN COSHOCTON COUNTY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4045 8183 4045 8135 4021 8142 4024 8177
TIME...MOT...LOC 1232Z 280DEG 17KT 4031 8161

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:31 AM EDT, 37 minutes earlier.

Area forecast discussion, May 12, 7:31 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 AM EDT THU MAY 12 2011

.SYNOPSIS...
A WARM FRONT, MOVING VERY SLOWLY EASTWARD THROUGH OHIO, WILL
PROVIDE SCATTERED SHOWERS AND POSSIBLY SEVERE THUNDERSTORMS INTO
TONIGHT. AS THE CENTER OF THE MAIN LOW PRESSURE SYSTEM, COMES SLOWLY
EAST FROM NEBRASKA, SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL CONTINUE TO MONITOR THUNDERSTORMS FOR SEVERE AND HEAVY RAIN
POTENTIAL AS THEY MOVE SOUTHEAST ALONG THE WARM FRONT IN EASTERN
OHIO. LESS CHANCE OF THUNDERSTORMS THROUGH EARLY AFTERNOON EAST OF
THE I-79 CORRIDOR.

THE STORM PREDICTION CENTER HAS HIGHLIGHTED MOST OF THE AREA IN A
SLIGHT RISK TODAY. NAM12 INDICATES A STRONG INSTABILITY (SB CAPE
AOA 3000 J/KG) AND WEAK SHEAR (25KTS 0-6KM BULK) ENVIRONMENT THIS
AFTERNOON IN EASTERN OHIO SHIFTING INTO NORTH-CENTRAL WV AND
EXTREME SOUTHWEST PA BY THE EVENING HOURS. BELIEVE STORMS IN OHIO
WILL HAVE AN ADDITIONAL FLASH FLOODING THREAT AS THEY WILL BE SLOW
MOVING AND MAY TRAIN OVER THE SAME AREAS. 3-HOUR FLASH FLOOD
GUIDANCE OF 2 TO 2.5 INCHES WILL NEED TO BE MONITORED WITH
TORRENTIAL DOWNPOURS EXPECTED IN TRAINING STORMS.

TONIGHT...THE RIDGE AXIS WILL SLIDE SLOWLY EASTWARD INTO EASTERN
OHIO WITH SHORT WAVE ENERGY DIVING FROM WESTERN PA INTO NORTHERN
VIRGINIA. MEANWHILE, THE WARM FRONT SHOULD BE STRADDLED NORTH-
SOUTH ACROSS WESTERN PA. WITH THIS IN MIND, BELIEVE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE INITIALLY SOUTHEAST OF
PITTSBURGH. A FEW OF THE STORMS INITIALLY COULD BE SEVERE WITH THE
SUPPORT OF FORCING FROM THE SHORT WAVE ALONG THE BOUNDARY. AFTER
06Z, CHANCE POPS CONTINUE ACROSS THE AREA WITH ELEVATED
INSTABILITY (MUCAPE AROUND 1000 J/KG) REMAINING ALONG THE FRONTAL
BOUNDARY. A WARM NIGHT CAN BE EXPECTED WITH LOWS RANGING FROM THE
MID 60S IN EASTERN OHIO TO THE MID 50S ACROSS THE EASTERN RIDGES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
FORECAST IS CLOSEST TO THE ECMWF THROUGH THIS PERIOD AS AN
UNSETTLED PATTERN CONTINUES ACROSS THE UPPER OHIO VALLEY. THE
UPPER RIDGE WILL SLOWLY MOVE ACROSS THE UPPER OHIO VALLEY INTO THE
MID-ATLANTIC, PLACING THE REGION IN A ZONAL FLOW ON FRIDAY, SHIFTING TO
SOUTHWESTERLY BY SATURDAY. A MID-LEVEL TROUGH WILL DIG INTO THE
OHIO VALLEY WITH A SURFACE LOW PROGGED TO REACH WESTERN PA BY
SATURDAY NIGHT. WITH THIS IN MIND, SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SATURDAY WITH LIKELY
POPS FORECAST.

TEMPERATURES WILL BE AROUND 10 DEGREES ABOVE NORMAL
WITH AN ENHANCED SOUTHERLY FLOW AHEAD OF THE SURFACE LOW ON
FRIDAY. THE LOW WILL SWEEP A WEAK COLD FRONT ACROSS THE AREA ON
SATURDAY, WITH TEMPERATURES RETURNING CLOSER TO SEASONAL NORMALS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
TROUGH WILL CLOSE OFF INTO AN UPPER LOW IN THE OHIO VALLEY BY
SUNDAY. THIS WILL KEEP AREA IN SOUTHERLY WARM FLOW. SFC LOW WILL
SLOWLY PULL NORTHWARD INTO OH VALLEY WITH WARM FRONT EXTENDING
EASTWARD ACROSS THE AREAS INTO SUNDAY. THIS WILL KEEP UNSETTLED WX
GOING...WITH AFTN HRS SERVICE AS BEST COVERAGE FOR SHOWERS AND
THUNDERSTORMS. UPR LOW WILL LIFT NORTH MONDAY AND WEAKEN AS NEW
UPR LOW DIVES SOUTH TO REPLACE THE PRIOR.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
BASED ON BLEND OF RECENT SURFACE, RADAR, AND SATELLITE DATA COUPLED
WITH NAM MODEL OUTPUT AND GFS LAMP, EXPECT MAINLY VFR TODAY, THEN
MVFR FOG TONIGHT ACROSS THE UPPER OHIO VALLEY.

HOWEVER, A BAND OF SCATTERED MVFR THUNDERSTORMS OVER NORTHERN OHIO
MAY BRIEFLY AFFECT TAF SITES NEAR KPIT THIS MORNING. EXPECT
ADDITIONAL MVFR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EARLY
TONIGHT NEAR THE WARM FRONT IN EASTERN OHIO, WHICH MAY ALSO AFFECT
TAF SITES. TODAYS THUNDERSTORMS HAVE SEVERE POTENTIAL DUE TO
POSSIBILITY OF LARGE HAIL AND DAMAGING WIND.

RECENT ECMWF MODEL OUTPUT SHOWS LOW PRESSURE MOVING SLOWLY THROUGH
THE UPPER OHIO VALLEY FRIDAY INTO MONDAY WITH SHOWERS AND
THUNDERSTORMS PRODUCING RESTRICTIONS AT TIMES. NIGHTTIME FOG CAN
ALSO CAUSE RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 12, 3:47 AM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 AM EDT THU MAY 12 2011

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-
021>023-041-130800-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
347 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS.
THIS MAY LEAD TO A FEW ISOLATED AREAS OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ039>041-048>050-057>059-068-069-130800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
347 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS.
WITH THE POTENTIAL FOR SEVERAL STORMS TO CROSS THE SAME AREAS,
FLASH FLOODING WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WOODRUM

In the hours before

Special weather statement, May 12, 7:35 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT THU MAY 12 2011

OHZ039-048-121200-
COSHOCTON OH-TUSCARAWAS OH-
735 AM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT COSHOCTON AND WEST CENTRAL
TUSCARAWAS COUNTIES...

AT 733 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BLISSFIELD...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.  EXPECT INTENSE
LIGHTNING FROM THIS STORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4046 8202 4045 8167 4055 8166 4055 8165
      4040 8161 4035 8162 4022 8162 4021 8167
      4015 8167 4017 8202 4039 8204

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:35 AM EDTSpecial Weather StatementPBZCoshocton25 min
May 12, 8:47 AM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Harrison, Tuscarawas43 min
May 12, 9:32 AM EDTSpecial Weather StatementPBZGuernsey, Tuscarawas58 min
May 12, 10:35 AM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Noble, Tuscarawas40 min
May 12, 5:02 PM EDTSpecial Weather StatementPBZTuscarawas43 min
May 12, 5:04 PM EDTSpecial Weather StatementPBZTuscarawas41 min
May 12, 5:28 PM EDTSpecial Weather StatementPBZColumbiana32 min
May 12, 6:11 PM EDTAreal Flood WarningPBZCarroll5 hr
May 12, 6:42 PM EDTSevere Thunderstorm WarningPBZJefferson48 min
May 12, 6:47 PM EDTSpecial Weather StatementPBZTuscarawas28 min
May 12, 6:53 PM EDTAreal Flood WarningPBZCarroll, Columbiana, Jefferson5 hr
May 12, 7:30 PM EDTSpecial Weather StatementPBZHarrison, Jefferson60 min
May 12, 7:48 PM EDTSpecial Weather StatementPBZHarrison57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.